Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 16, NWS Sioux Falls, SD

June 24, 20194 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2019, 3:00 PM CDT for 4 counties in South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2019, 3:00 PM CDT (20:00 UTC)
Expired
Jun 24, 2019, 3:45 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Davison County, SD, Hanson County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 360 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:49 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 12:49 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1249 PM CDT Mon Jun 24 2019

.SHORT TERM...(Today and Tonight)
Issued at 330 AM CDT Mon Jun 24 2019

The slow moving, persistent upper level low pressure will finally
shift east of the area today. We will still see some small chances
for showers as it exits, but coverage will be much less than the
past couple of days. As the wave shifts east weak upper level
ridging will move through with a weak upper level jet/trough
shifting into central SD. This should allow for two areas of showers
to possibly develop. One will be roughly along and east of the
Buffalo Ridge in southwest MN on the back edge of the upper level
wave and the other will be in central SD just ahead of the next
incoming jet max. The current forecast soundings do indicate deep
mixing with unidirectional winds from the surface to about 200 mb.
CAPE values will be minimal, generally 800 J/kg or less, so even
thunder should be pretty sparse. The only affect of any slightly
stronger updrafts would likely be wind gusts around 40 mph or so.
While this activity will be mostly diurnally driven, the wave moving
across ND may help to keep some spotty activity through the
overnight hours with just a small shot if mid level moisture and
very weak instability.

With the deeper mixing winds may end up a bit breezier today with
about 20 knots near the top of the mixed layer, so maybe some gusts
about 20 to 25 mph this afternoon. With more sunshine and a good
mixing westerly wind highs will climb into the 80s west of
Interstate 29 and into the mid 70s in parts of southwest MN and
northwest IA which will still be struggling with residual cloud
cover. Winds will diminish shortly before sunset and lead to a
pleasant Tuesday morning. Morning temperatures should start out in
the 50s in most locations.

.LONG TERM...(Tuesday through Sunday)
Issued at 330 AM CDT Mon Jun 24 2019

By Tuesday heights will rise with warm low to mid level
temperatures. This should lead towards mostly sunny and mild day.
Decent mixing again on Tuesday with some gusts around 25 mph likely
during the day, especially along and north of Interstate 90.
Temperatures will rise to 80 to 85 in most locations.

Tuesday night into Wednesday morning a weak upper level wave will
ride across the Western High Plains into North Dakota. This will
bring an increase in low and mid level southwest flow which may
spark a few showers or thunderstorms. Right now it appears as though
ti will be very dry so mainly looking at the EML to do the work.
This should keep activity scattered at best and with only marginal
confidence will just have a small 20 pop in the mid James Valley.

Wednesday into Wednesday night a stronger and slightly farther south
wave will bring an increased chance for showers and thunderstorms.
The better chances will be on Wednesday night. Instability would
likely support a severe weather threat but at this time the shear
looks like it will not support longer updrafts.

Once this wave passes on Thursday morning upper level ridging
strengthens and the chances for rain and thunderstorms diminishes.
This should help usher in much warmer conditions along with
humidity. Highs Thursday into Sunday likely 85 to 95 in most
locations. Lows should be 65 to 75.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1248 PM CDT Mon Jun 24 2019

Most locations will see quiet weather today, with mostly clear
skies and breezy west winds gusting 20 to 25 kt through. Isolated
showers and thunderstorms will develop north and east of KFSD,
but coverage will be minimal. Brief gusty winds and rain will be
the main threats with these storms. A few showers remain possible
overnight, but most places again will remain dry with only high-
level cloud cover.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Jun 24, 3:38 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CDT Mon Jun 24 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-250845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
338 AM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible in central South Dakota
and southwest Minnesota late this afternoon and evening. A few of
the thunderstorms could produce wind gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very warm conditions are expected Wednesday through the weekend
with afternoon heat indices of 90 to 100 expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 24, 1:50 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 PM CDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             ROCK RAPIDS             43.43N 96.17W
06/24/2019  M1.00 INCH       LYON               IA   TRAINED SPOTTER

            A FEW QUARTER-SIZED HAILSTONES WITH VERY
            LITTLE WIND.

&&

LV
Local storm report, Jun 24, 2:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             5 E LETCHER             43.91N 98.03W
06/24/2019  E0.25 INCH       SANBORN            SD   TRAINED SPOTTER

            PEA-SIZED HAIL WITH ESTIMATED 10 MPH WIND
            GUSTS.

&&

LV

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:51 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.